South Dakota, 2012Damaging Wind in South Dakota, July 5, 2012
July 5, 2012 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced damaging winds just north of Irene in Turner county on the early morning of July 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds just north of Irene in Turner county on the early morning of July 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 5:00 AM CST, 0 minutes earlier.
Area forecast discussion, Jul 5, 5:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT THU JUL 5 2012
.DISCUSSION.../ISSUED AT 325 AM CDT/
WEAK UPPER IMPULSE IS EVIDENTLY THE INSTIGATOR FOR CURRENT STORMS
FROM FSD AREA EAST AND SOUTH...MOSTLY EAST...ALONG INSTABILITY AXIS
WITH SOME UPSTAIRS WARM ADVECTION. THIS WEAK SYSTEM SHOULD MOVE EAST
QUICKLY EARLY THIS MORNING AS THERMAL SUPPORT WEAKENS. OTHER CHANCE
OF STORMS TODAY WILL BE LATE IN THE DAY OVER THE SOUTHWEST CORNER OF
THE FORECAST AREA...AS STRONGER UPPER AND MID LEVEL SUPPORT BEGINS
TO SHOW ITS FACE OUT THERE. FAVORABLE CONDITIONS FOR SCATTERED
STORMS SHOULD PUSH THEIR WAY NORTH AND NORTHEAST DURING TONIGHT WITH
THE BEST SUPPORT OUT WEST. THREAT OF STORMS SHOULD THEN MOVE EAST
AND SOUTHEAST ACROSS THE AREA FRIDAY AND FRIDAY NIGHT AS COLD FRONT
MOVES ACROSS AREA WITH THE BETTER CONDITIONS FOR DEVELOPMENT
REMAINING TO THE NORTH. MODELS ARE FAIRLY CLOSE ON BRINGING THIS
SYSTEM BY AND GIVING THE AREA A DRY SATURDAY WITH THE EXPECTED
EXCEPTION OF THE WEAK CANADIAN. STORM COVERAGE SHOULD BE SCATTERED
AT MOST. IT WILL TAKE QUITE A STORM TO PRODUCE SEVERE WEATHER BUT
WITH COPIOUS MOISTURE AND DECENT INSTABILITY...ISOLATED SEVERE
INDICATED ON SPC OUTLOOK MAY BE REASONABLE.
THE EXCESSIVE HEAT HIGHLIGHTS WILL BE CONTINUED AS WE HAVE BEEN
CARRYING WITH A WARNING JUST SOUTH AND EAST OF SIOUX FALLS STARTING
AT NOON AND OTHERWISE AN ADVISORY ELSEWHERE. TEMPERATURES SHOULD GET
PRETTY WARM AGAIN AS MODELS HAVE BEEN OVERDOING THE COOLING...THEY
CERTAINLY DID NOT SEE THE RESURGENT FRIDAY SYSTEM A DAY AGO. THIS
SYSTEM WILL ENHANCE THE WARMING POTENTIAL AND INCREASE LOW LEVEL
MOISTURE/DEW POINTS OVER MOST OF THE AREA. THE NORTHWEST CORNER IS
MARGINAL FOR KEEPING THE ADVISORY AND SINCE IT IS OUT...MUST KEEP IT
FOR THE CONTINUED POTENTIAL OF THE OVERDONE MODEL COOLING. LOOKS
LIKE THE COOLING WILL COME OVER THE AREA AFTER THE HIGHLIGHTS EXPIRE
THOUGH WITH A DECENT WEEKEND.
EXTENDED GUIDANCE SUGGESTS SOME POTENTIAL FOR A FEW STORMS SUNDAY
AND WILL GO WITH A SLIGHT CHANCE IN THE SOUTH...BUT OVERALL THE
WEEKEND SHOULD BE DRY. DRY AND MILD IN FACT LOOKS GOOD FOR THE
MONDAY THROUGH WEDNESDAY PERIOD WITH TEMPERATURES NORMAL OR WITHIN
SHOUTING DISTANCE THEREOF.
&&
.AVIATION.../FOR THE 12Z TAF ISSUANCE/
GENERALLY VFR CONDITIONS EXPECTED THROUGH 06/12Z. SCATTERED TO
ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO FIRE ALONG A
STALLED BOUNDARY THIS MORNING...PRIMARILY ACROSS NORTHWEST INTO
NORTH CENTRAL IOWA. MORE ISOLATED COVERAGE IS EXPECTED INTO EXTREME
SOUTHEAST SOUTH DAKOTA. COULD SEE MVFR TO IFR VISIBILITY IN VERY
HEAVY RAINFALL ACROSS IOWA. SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH THESE STORMS. ACTIVITY SHOULD WANE BY MID TO LATE
MORNING. KSUX WILL REMAIN OUTSIDE THE MAIN THREAT SO WILL LEAVE OUT
MENTION OF THUNDERSTORMS...HOWEVER AN ISOLATED CELL MAY CLIP THE
KFSD AREA AT THE ONSET OF THE TAF PERIOD SO WILL ADD TEMPORARY
THUNDER/CB CONDITIONS. ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE
ACROSS THE FAR WEST LATE THIS AFTERNOON WITH SCATTERED STORMS
BECOMING POSSIBLE NORTH OF I90 FROM 03Z TO 12Z FRIDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
FRIDAY FOR IAZ001>003-012>014-020>022-031-032.
HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ001>003-
012>014-020>022-031-032.
MN...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
FRIDAY FOR MNZ081-089-090.
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR MNZ071-072-080-097-098.
HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ081-089-090.
NE...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
FRIDAY FOR NEZ013-014.
HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR NEZ013-014.
SD...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
FRIDAY FOR SDZ066>071.
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR SDZ038>040-050-052>065.
HEAT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR SDZ066>071.Hazardous weather outlook, Jul 5, 3:26 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT THU JUL 05 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
426 AM CDT THU JUL 05 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SPOTTY THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING IN NORTHWEST
IOWA... SOUTHWEST MINNESOTA...AND IN FAR EASTERN SOUTH DAKOTA
FROM SIOUX FALLS SOUTH. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT COULD PRODUCE VERY LOCALIZED SMALL HAIL AND HEAVY
RAIN. OTHER STORMS ARE POSSIBLE TONIGHT OVER THE AREA EXCEPT FROM
SIOUX CITY TO STORM LAKE WHERE RAIN FREE WEATHER IS EXPECTED.
ISOLATED STORMS TONIGHT COULD PRODUCE QUARTER SIZE HAIL AND 60
MPH WIND GUSTS.
EXCESSIVE TEMPERATURES...
A HEAT ADVISORY FOR THE AREA TODAY WILL BE UPGRADED AT NOON TO AN
EXCESSIVE HEAT WARNING EAST AND SOUTH OF SIOUX FALLS. HEAT INDEX
VALUES ARE EXPECTED TO REACH 100 TO 110 DEGREES THIS
AFTERNOON...AS ACTUAL TEMPERATURES REACH THE 90S TO A LITTLE
ABOVE 100.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN EXCESSIVE HEAT WARNING WILL CONTINUE FOR FRIDAY SOUTH AND EAST
OF SIOUX FALLS...WITH A HEAT ADVISORY FOR THE REST OF THE AREA.
DAYTIME HEAT INDEX VALUES WILL VARY FROM 95 TO 110 DEGREES...WITH
THE HOTTEST VALUES IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH
DAKOTA.
SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS
A WEAK COOL FRONT MOVES ACROSS THE AREA. ISOLATED STORMS MAY
PRODUCE QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM TODAY IN THE AREA
BOTH SOUTH OF INTERSTATE 90 AND WEST OF THE JAMES RIVER. SPOTTER
ACTIVATION WILL BE POSSIBLE AFTER 8 PM FURTHER NORTH AND EAST.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Turner
- When
- July 5, 5:00 AM CST
- Where
- Turner County, 1.47 mi NNE of Irene
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.100, -97.160
Thunderstorm winds caused tree damage, including several trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401169.